Texas, 2025

Heavy Rain in Texas, September 19, 2025

September 19, 2025 · NWS EPZ · 1 event in 1 county or zone

An approaching upper level jet and a weak shortwave at the mid levels helped thunderstorms to develop in an environment with deep moisture in place. Heavy rain was reported around El Paso county with the airport receiving almost 2 inches in an hour and a half.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An approaching upper level jet and a weak shortwave at the mid levels helped thunderstorms to develop in an environment with deep moisture in place. Heavy rain was reported around El Paso county with the airport receiving almost 2 inches in an hour and a half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 19, 4:26 PM MST, 3 hours 47 minutes earlier. Its key messages:

  • Updated at 523 PM MDT Fri Sep 19 2025
  • Scattered to numerous showers and thunderstorms areawide Friday afternoon and evening. Storms will be capable of heavy rain and flooding.
  • Drier and warmer weather this weekend into next week. Rain chances more limited to area mountains.
  • Lowland highs in the lower nineties next week, warmer than normal for late September.
Area forecast discussion, Sep 19, 4:26 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Fri Sep 19 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 523 PM MDT Fri Sep 19 2025

 - Scattered to numerous showers and thunderstorms areawide
   Friday afternoon and evening. Storms will be capable of heavy
   rain and flooding.

 - Drier and warmer weather this weekend into next week. Rain
   chances more limited to area mountains.

 - Lowland highs in the lower nineties next week, warmer than
   normal for late September.

&&

.DISCUSSION...
Issued at 1048 AM MDT Fri Sep 19 2025

A weak sinusoidal blocking patter will dominate sensible weather
today into tonight. An upper high cruising southern Sonora and
Chihuahua MX today will be influenced by a low amplitude
shortwave migrating across the Desert Southwest. This will help to
enhance large-scale ascent across the Borderland this afternoon
and evening, giving rise to greater coverage in showers and
thunderstorms. Storms will have ample moisture to work with, with
PWATs on this morning's 12Z sounding landing above the 90th
percentile at 1.3 inches. While instability will be sufficient,
the best shear will stay localized well out of reach for budding
storms. Organization will be struggle today but any storms that
do initiate will be capable of heavy rainfall, enhancing the
flooding risk. The other limiting factor will be convective
debris from the overnight activity. A wide swatch of cloud cover
is evident on visible satellite, which will lead to inhibition,
especially if it refuses to sufficiently clear by late morning.
The shortwave will continue its leisurely tour of New Mexico well
into the evening, with showers likely to persist into early
Friday morning.

Flow of a more zonal persuasion will follow in the wake of the
disturbance on Saturday along with the strengthening of the MX
high pressure. This will lead to a significant decrease in storm
coverage thanks to the dry air intrusion and high pressure
suppressing the moisture plume. Still, recycled moisture will be
enough to give rise to a rogue storm or two across the area high
terrain. Similar conditions will be seen on Sunday. The high
shifts slightly eastward on Monday, allowing for the moisture
plume to snake up its western periphery. This will allow portions
of southwestern NM to see an increase in thunderstorms that
afternoon. A gentle warming trend will take hold through the start
of the work week, then cooling into mid and late week.

Uncertainty runs amuck in the latter portion of the forecast period,
as models and their ensembles diverge. Both the GFS and ECMWF lock
onto a closed low moving inland from the Pacific midweek but differ
in their evolution of the feature. The GFS tracks the low further
south and east into the Desert Southwest, tilting the ridge on its
eastward periphery favorably for a surge of moisture. The enhanced
lift and moisture in this solution would lend itself to widespread
showers and storms. The ECMWF paints a drier picture, taking the low
up into the Great Basin, with a less favorable orientation of the
ridge for widespread precip.

&&

.AVIATION...
(00Z TAFS)
Issued at 523 PM MDT Fri Sep 19 2025

Scattered shwrs and tstms expected through the evening. Primary
aviation concerns will be brief heavy rainfall and gusty winds.
Brief instances of MVFR to IFC conditions will be possible due to
CIGS and VSBY with any vicinity storm. Activity will last through
the evening, diminishing from west to east with activity ending by
05Z for KELP.

Prevailing winds will be light and VRB through the overnight and
morning timeframe with SCT to BKN skies.

&&

.FIRE WEATHER...
Issued at 116 PM MDT Fri Sep 19 2025

An upper level feature passing through the Desert Southwest today
will bring increased coverage of showers and storms. With ample
moisture, these storms will be efficient rainmakers capable of
burn scar flash flooding. After the ejection of the disturbance,
high pressure will begin to strengthen in Mexico along with drier
air moving in from the west. This will lead to drier conditions
through the weekend, with storms staying localized to the high
terrain. Uncertainty in storm coverage will dominate the forecast
into the next week due to model consistency departures. MinRH will
stay well above critical thresholds with generally light winds,
save for those produced by thunderstorm outflows. Venting will
hover around poor to fair thanks to the light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  68  91  70  94 /  50  20   0   0
Sierra Blanca            61  87  61  90 /  30  20  10  10
Las Cruces               61  87  62  90 /  50  20   0  10
Alamogordo               60  86  63  89 /  60  20   0   0
Cloudcroft               45  65  47  67 /  60  20   0  20
Truth or Consequences    59  85  61  88 /  50  20   0  10
Silver City              56  81  57  83 /  40  20   0  20
Deming                   62  90  62  92 /  50  20   0  10
Lordsburg                63  86  64  87 /  30  10   0  10
West El Paso Metro       67  89  69  92 /  50  20   0  10
Dell City                62  90  62  93 /  30  20   0   0
Fort Hancock             68  92  68  95 /  40  20  10  10
Loma Linda               61  82  63  86 /  50  20   0  10
Fabens                   66  90  66  94 /  40  20   0   0
Santa Teresa             64  88  66  91 /  50  20   0  10
White Sands HQ           63  88  66  91 /  60  20  10  10
Jornada Range            61  86  62  89 /  60  20   0  10
Hatch                    61  89  61  92 /  50  20   0  10
Columbus                 64  89  66  92 /  50  20   0  10
Orogrande                60  85  61  88 /  60  20  10  10
Mayhill                  51  77  53  79 /  50  20   0  20
Mescalero                50  76  51  79 /  60  20  10  20
Timberon                 49  74  51  77 /  60  20   0  20
Winston                  49  78  50  81 /  50  20   0  10
Hillsboro                56  86  58  88 /  40  20   0  10
Spaceport                58  85  59  88 /  60  20   0  10
Lake Roberts             50  81  51  83 /  40  20   0  20
Hurley                   57  83  58  86 /  40  10   0  10
Cliff                    59  88  58  88 /  30  10   0  10
Mule Creek               56  83  57  84 /  30  10   0  10
Faywood                  58  83  59  86 /  40  20   0  10
Animas                   63  87  64  88 /  40  20   0  20
Hachita                  61  86  63  88 /  50  10   0  10
Antelope Wells           62  87  64  88 /  40  20   0  20
Cloverdale               60  83  62  83 /  40  20   0  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers

In the hours before

Special weather statement, Sep 19, 2:49 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
349 PM MDT Fri Sep 19 2025

NMZ405-406-192230-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
349 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HIDALGO COUNTY
THROUGH 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Rodeo, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Camp Garza, Playas Valley, and Animas Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 10899 3180 10895 3178 10861 3152 10868
TIME...MOT...LOC 2149Z 282DEG 9KT 3170 10889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 19, 3:47 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
447 PM MDT Fri Sep 19 2025

NMZ409-410-192330-
Northern Dona Ana County NM-Sierra County Lakes NM-
447 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES THROUGH 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rincon, moving southeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Upham and Portions of Jornada Experimental Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 10716 3289 10709 3287 10675 3262 10683
TIME...MOT...LOC 2246Z 296DEG 21KT 3278 10706

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Sep 19, 4:26 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
526 PM MDT Fri Sep 19 2025

NMZ403-408-425-426-200000-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
526 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES THROUGH 600 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Emory Pass, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Emory Pass, Kingston, and Iron Creek Campground. Portions of New
Mexico Highway 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 10792 3298 10788 3296 10764 3276 10771
TIME...MOT...LOC 2326Z 289DEG 10KT 3289 10784

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Sep 19, 4:42 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
542 PM MDT Fri Sep 19 2025

NMZ410-200030-
Northern Dona Ana County NM-
542 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DONA ANA COUNTY
THROUGH 630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Rincon, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rincon.

This includes Interstate 25 in New Mexico between mile markers 26 and
36, between the Border Patrol Checkpoint and the Upham Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3259 10706 3270 10709 3278 10688 3261 10680
TIME...MOT...LOC 2341Z 257DEG 8KT 3266 10700

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Sep 19, 5:21 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
621 PM MDT Fri Sep 19 2025

NMZ410-200045-
Northern Dona Ana County NM-
621 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DONA ANA COUNTY
THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Radium Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leasburg, Radium Springs, Fort Selden, and Leasburg Dam State Park.

This includes Interstate 25 in New Mexico between mile markers 17 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 10709 3259 10709 3261 10689 3246 10686
      3247 10698
TIME...MOT...LOC 0021Z 277DEG 12KT 3255 10702

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPH
Local storm report, Sep 19, 7:08 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
808 PM MDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Flash Flood      6 NW Radium Springs     32.56N 107.00W
09/19/2025                   Dona Ana           NM   Dept of Highways

            NM-185 closed between mile markers 18 and 24
            due to flooding.

&&

CAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
September 19, 8:13 PM MST to 9:40 PM MST
Where
El Paso County, 0.65 mi NE of (Elp)el Paso Intl Ar
Reported by
ASOS
Coordinates
31.808, -106.374

A total of 1.84 inches of rain fell at the El Paso Airport which brought the 24 hour total to 1.95 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294685.